Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the essential self-adjointness of the general second order elliptic operators


Author: I. M. Oleinik
Journal: Proc. Amer. Math. Soc. 127 (1999), 889-900
MSC (1991): Primary 58G03; Secondary 35J10
DOI: https://doi.org/10.1090/S0002-9939-99-04551-7
MathSciNet review: 1468201
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we give sufficient conditions for the essential self-adjointness of second order elliptic operators. It turns out that these conditions coincide with those for the Schrödinger operator on a manifold whose metric essentially depends on the principal coefficients of a given operator.


References [Enhancements On Off] (What's this?)

  • 1. R. Abraham, J. E. Marsden and T. Ratiu, Manifolds, tensor analysis, and applications. Addison-Wesley, Reading, Mass., 1983. MR 84h:58001
  • 2. Yu. M. Berezanskii, Self-adjoint operators in spaces of functions of infinitely many variables. Translations of mathematical monographs, vol. 63. Amer. Math. Soc., Providence, RI, 1986. MR 87i:47023
  • 3. F. A. Berezin and M. A. Shubin, The Schrödinger equation. Kluwer Academic Publishers Group, Dordrecht, 1991. MR 93i:81001
  • 4. M. Braverman, On self-adjointness of a Schrödinger operator on differential forms, Proc. Amer. Math. Soc. 126 (1998), 617-623. CMP 98:03
  • 5. P. R. Chernoff, Essential self-adjointness of powers of generators of hyperbolic equations, J. Func. Anal.12(1973), 401-414. MR 51:6119
  • 6. P. R. Chernoff, Schrödinger and Dirac operators with singular potentials and hyperbolic equations, Pacific J. Math. 72(1977), 361-382. MR 58:23150
  • 7. A. A. Chumak, Self-adjointness of the Beltrami-Laplace operator on a complete paracompact manifold without boundary, Ukrainian Math. J. 25(1973), 649-655, in Russian.
  • 8. A. Devinatz, Essential self-adjointness of Schrödinger type operators, Func. Anal.25(1977), 58-69. MR 56:884
  • 9. M. Gaffney, A special Stoke's theorem for complete Riemannian manifolds, Ann. of Math. 60 (1954), 140-145. MR 15:986d
  • 10. P. Hartman, The number of $L^2$-solutions of $x''\,+\,q(t)x\,=\, 0, $ Amer. J. Math. 43(1951), 635-645. MR 13:462a
  • 11. B. Hellwig, A criterion for self-adjointness of singular elliptic operators, J. Math. Anal. Appl. 26(1969), 279-291. MR 38:6254
  • 12. T. Ikebe and T. Kato, Uniqueness of the self-adjoint extension of singular elliptic differential operators, Arch. Rational Mech. Anal. 9(1962),77-99. MR 26:461
  • 13. R. S. Ismagilov, Conditions for self-adjointness of differential operators of higher order, Soviet Math. Dokl. 3(1962), 279-283. MR 24:A1443
  • 14. S. A. Laptev, Closure in the metric of the generized Dirichlet integral, J. Differential Equations7(1971), 727-736. MR 44:2030
  • 15. I. M. Oleinik, On a connection between classical and quantum mechanical completeness of the potential at infinity on a complete Riemannian manifold, Mat. Zametki 55(1994), no. 4, 65-73. MR 95h:35051
  • 16. Yu. B. Orochko, The hyperbolic equation method in the theory of operators of Schrödinger type with locally integrable potential, Russian Math Surveys, 43(1988), no. 2, 51-102. MR 89k:35065
  • 17. M. Reed and B. Simon, Methods of modern mathematical physics II: Fourier analysis, self-adjointness. Academic Press, New York, 1975. MR 58:12429b
  • 18. M. Riesz, L'intégrale de Riemann-Liouville et le problème de Cauchy, Acta Math. 81(1949), 1-223. MR 10:713c
  • 19. F. S. Rofe- Beketov, Conditions for the self-adjointness of the Schrödinger operator, Math. Notes, 8(1970), 741-751. MR 43:743
  • 20. F. S. Rofe- Beketov, Necessary and sufficient conditions for a finite rate of propagation for elliptic operators, Ukrain. Mat. Zh. 37(1985), 668-670. MR 87c:35022

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58G03, 35J10

Retrieve articles in all journals with MSC (1991): 58G03, 35J10


Additional Information

I. M. Oleinik
Affiliation: Department of Mathematics, Northeastern University, Boston, Massachusetts 02115
Address at time of publication: PCI Services, Inc., 30 Winter Street, 12th Floor, Boston, Massachusetts 02108
Email: oleinik@neu.edu, igoro@pciwiz.com

DOI: https://doi.org/10.1090/S0002-9939-99-04551-7
Received by editor(s): May 20, 1996
Received by editor(s) in revised form: June 4, 1997
Communicated by: Christopher D. Sogge
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society